Side Effects, Who Knew?

I am definitely a person who prides herself in being able to hold it all together. Whether I am successful or not is another story, but I try hard.  Unfortunately, with the introduction of cancer and interferons into my life, it doesn’t really matter what I want. Nor does it matter how strong I think I am. Fact is, I am SO NOT in control of what is happening to me.

Last Wednesday, I had a little meltdown. Really, I feel as though I lifted the lid off Pandora’s Box. Once I started opening up about just how miserable I was, it wouldn’t stop. My agitation level, my frustration level, my depression level, and my extreme level of irritability just seemed like they were going to grow and grow until I exploded.

So, today was my follow up appointment with my oncologist. She was not the least bit surprised how I have been feeling. Actually, she was waiting for me to take a downturn. What I learned is that the way I have been feeling is no reflection on me. (Shocking, I know.) It turns out that interferons are a very tough medicine with some very serious side effects on your brain and your emotions. The medicine causes the side effects that I was experiencing. As a matter of fact, she said that there are known cases of people taking interferon shots that have actually committed suicide. Now, I’m ABSOLUTELY CERTAIN that I am not suicidal, but I guess I have to be careful with comments like I’m ready for heaven NOW. But I do need to share the potential side effects with my friends, so if I do end up going off the deep end, there are people there to pick me up.

For the next month, I am going to back the shots down to twice a week instead of three times. Hopefully, my body will feel some relief from a little less medicine. I’m also going to see a psychiatrist, who will prescribe medicine that can counter the frustration, the anger, and the anxiety. Unfortunately for me, that appointment could be a month away.  Fortunately for me, all this is temporary.

There is an alternative to the shots – one that I’m not too anxious to consider at this point. I could go back to the infusions for 4 weeks (Monday – Friday). I would then be off for 4 weeks, with another 4-week set to follow. I absolutely hated the infusions. We’ll wait and see what happens over the next month with the shots and see if we need to head a different direction.

Advertisements

Comments on: "Side Effects, Who Knew?" (4)

  1. Todd Malone said:

    You’ve reached a wise decision to be careful about saying things like “I’m ready for heaven now”. I know some who have made similar statements only to have it used against them.

    Kathy, I’m very sorry you’re having to endure this storm. It’s hard to remember that God is right there with us in the furnace of life, just like he was with Shadrach, Meschak, and Abednego; but he is.

  2. Tammy Smith said:

    You’ve always been my hero! I love you. Tammy

  3. Ginger Pahl said:

    Hi Kathy, I appreciate so much your honesty and your courage. Please know that you are being prayed for consistently….through good days and not so good days. I can’t imagine what you’ve gone through so far….I’m just thankful that you are a believer and that you know that God will somehow work this for good. God bless you richly and shower you with peace, comfort, endurance and joy.

  4. Judy Deeter said:

    Please know that you are always in my prayers and in my heart. I am so glad that you have good medical care and they are understanding what you are going through. Love you lots!

    Judy

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Tag Cloud

%d bloggers like this: